Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 82, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 1, 2024, 7:23 PM CDT for Blanco County, Hays County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2024, 7:23 PM CDT (00:23 UTC)
- Expired
- May 1, 2024, 8:18 PM CDT
- In force
- 55 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Blanco County, TX, Hays County, TX
The radar
The Austin/San Antonio radar (KEWX), 54 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 0.4 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 7.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:23 PM CDT, 1 hour earlier.
Area forecast discussion, May 1, 6:23 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 623 PM CDT Wed May 1 2024 ...New AVIATION... .SHORT TERM... (Tonight through Thursday night) Issued at 209 PM CDT Wed May 1 2024 Key Points * Isolated to scattered strong to severe storms are possible this afternoon through tonight with wind and hail the main threats. Isolated tornado can't be ruled out. * Heavy rainfall and flooding will possible for the eastern two- thirds of the area. * Flood Watch has been issued for portions of the Hill Country, I35 corridor, and Coastal Plains. Mostly cloudy skies prevail across South-Central Texas this afternoon with temperatures in the 70s to lower 80s. Winds remain out of the southeast with speeds near 10-15 mph on average. Starting to see an uptick of shower activity across the area and as we progress into the afternoon, high-res model guidance is all consistently showing this activity growing in coverage and intensity. Some of this should bring some locally heavy rainfall and the possibility of a strong storms this afternoon and evening. The WRF/ARW suite of the high res models are much more bullish with rain amounts than the HRRR with some values near 5-7 inches in isolated places this afternoon. The 18z HRRR shows some pockets of 1-3 inches with the afternoon activity and think this solution should be the most favored one. However, even with the light returns on radar, activity is very efficient rain producers given PW values near 2 inches which is off nearly unheard of for this time of year. The focus for shower and thunderstorm activity late this evening and overnight will be out west as convection in West Texas possibly moves into the northern two-thirds of the area. Could see some severe storms with this activity with wind gusts then hail as the main risks. Heavy rainfall will also be possible with this activity with additional rainfall totals of 1-3 inches likely with some possible isolated higher amounts. We issued a Flood Watch earlier for portions of the Hill Country, I35 corridor, and Coastal Plains through 7 AM. Given this moist airmass it will not take much to produce heavy rainfall and will likely see some locations see isolated amounts near 5 inches and this could produce some flash flooding. All activity should be mostly east of the forecast area after 10 AM tomorrow with just some possible very isolated activity continuing tomorrow during the day. Highs tomorrow will be in the 80s for most areas with some mid 90s near the Rio Grande. Lows tonight and tomorrow night will be in the middle 60s to middle 70s. && .LONG TERM... (Friday through Wednesday) Issued at 209 PM CDT Wed May 1 2024 A shallow upper level trough over the southwest will keep southwesterly flow over TX through the end of the week. A series of shortwave troughs will move through this pattern. Combined with daytime heating this will generate chances for showers and thunderstorms each afternoon and evening Friday and Saturday. Sunday the upper pattern will become progressive and the trough will push into west TX. This will mean chances for convection through the day Sunday. None of this activity looks strong nor any rainfall excessive. A low amplitude ridge will push up from the Gulf bringing dry weather. This ridge will settle over the region for the first half of next week. This will lead to warming temperatures with highs reaching the lower to middle 90s over the eastern half of the CWA and upper 90s to near 105 over the west. && .AVIATION... (00Z TAFS) Issued at 617 PM CDT Wed May 1 2024 Low confidence continues regarding the exact placement and timing of rain showers and convection over the first 8 hours or so in the TAF period, mainly at the I-35 sites (KAUS, KSAT, KSSF). KDRT best chance for any convection is early in the period. Primarily MVFR to IFR conditions are expected throughout the overnight into Thursday morning at the sites but pockets of VFR and LIFR will be possible at times. Expect for conditions to improve to VFR levels at all sites from Thursday afternoon into Thursday evening. Winds outside from convective influences should remain around 12 knots or less. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 68 83 71 86 / 70 50 20 20 Austin Bergstrom Intl Airport 68 83 71 85 / 70 40 20 20 New Braunfels Muni Airport 69 84 72 87 / 70 30 10 20 Burnet Muni Airport 68 82 70 84 / 80 30 20 20 Del Rio Intl Airport 75 95 76 97 / 30 10 0 30 Georgetown Muni Airport 68 82 71 84 / 80 50 20 20 Hondo Muni Airport 68 83 70 89 / 70 20 10 20 San Marcos Muni Airport 68 84 71 86 / 70 40 10 20 La Grange - Fayette Regional 71 83 73 85 / 70 50 20 20 San Antonio Intl Airport 70 83 72 87 / 70 30 10 20 Stinson Muni Airport 71 84 73 89 / 60 30 10 20 && .EWX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Thursday morning for Bandera-Bastrop-Bexar- Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Gillespie-Gonzales- Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-Llano-Travis- Williamson-Wilson. && Short-Term...29 Long-Term...05 Aviation...Brady
Hazardous weather outlook, May 1, 3:17 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 317 PM CDT Wed May 1 2024 TXZ171>173-183>194-202>209-217>225-228-022030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 317 PM CDT Wed May 1 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. A Flood Watch is in effect for the eastern half of South Central Texas through 7am Thursday. A few locations within the watch may see upwards of 5 inches of rain by tomorrow morning. Strong to severe thunderstorms and locally heavy rains are expected this evening through tonight. The main threats are damaging wind gusts, large hail, and flooding. A tornado or two is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Flood Watch is in effect for the eastern half of South Central Texas through 7am Thursday. A few locations within the watch may see upwards of 5 inches of rain. Chances of thunderstorms continue Thursday through Sunday. Strong to severe thunderstorms and heavy rains cannot be ruled out, mainly Thursday and Friday. An early season round of hot temperatures is expected for the middle part of next week. Highs will climb into the mid 90s with highs in the 100-105 range over the Rio Grande Plains looking more likely. Heat products may be needed Tuesday- Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 1, 6:09 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
609 PM CDT Wed May 1 2024
TXZ188>190-020000-
Blanco TX-Gillespie TX-Kendall TX-
609 PM CDT Wed May 1 2024
...A strong thunderstorm will impact portions of southwestern Blanco,
southeastern Gillespie and northeastern Kendall Counties through 700
PM CDT...
At 609 PM CDT, Doppler radar was tracking a strong thunderstorm over
Flugrath, or near Blanco, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blanco, Johnson City, Stonewall, Rocky Creek, Flugrath, Hye, Albert,
LBJ State Park, and LBJ National Historical Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2998 9844 3003 9867 3035 9868 3029 9830
TIME...MOT...LOC 2309Z 190DEG 17KT 3009 9853
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RUNYENSpecial weather statement, May 1, 7:13 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
713 PM CDT Wed May 1 2024
TXZ190-191-020100-
Blanco TX-Hays TX-
713 PM CDT Wed May 1 2024
...A strong thunderstorm will impact portions of northwestern Hays
and central Blanco Counties through 800 PM CDT...
At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson City, or 7 miles northeast of Blanco, moving northeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Round Mountain, Johnson City, Payton, Henly, Pedernales Falls State
Park, and Cypress Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3030 9808 3028 9808 3006 9832 3017 9852
3045 9837
TIME...MOT...LOC 0012Z 215DEG 10KT 3020 9837
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RUNYENSpecial weather statement, May 1, 7:22 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Austin/San Antonio TX
722 PM CDT Wed May 1 2024
TXZ192-020100-
Travis TX-
722 PM CDT Wed May 1 2024
...A strong thunderstorm will impact portions of southeastern Travis
County through 800 PM CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Onion Creek, or near Austin Bergstrom Int Airport, moving northeast
at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Austin, Pflugerville, Tanglewood Forest, Windemere, Austin Bergstrom
Int Airport, Manor, Rollingwood, Mustang Ridge, Onion Creek, Hornsby
Bend, Manchaca, Sunset Valley, San Leanna, Webberville, Creedmoor,
Garfield, Maha, Wells Branch, Del Valle, and Pilot Knob.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3031 9743 3020 9750 3005 9768 3014 9786
3048 9766
TIME...MOT...LOC 0021Z 218DEG 17KT 3015 9775
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:03 PM CDT | Flash Flood Warning | EWX | Blanco | 6 hr |
| May 1, 7:13 PM CDT | Special Weather Statement | EWX | Blanco | 47 min |
| May 1, 7:22 PM CDT | Special Weather Statement | EWX | Travis | 38 min |
| May 1, 7:50 PM CDT | Areal Flood Advisory | EWX | Travis | 115 min |
| May 1, 8:15 PM CDT | Special Weather Statement | EWX | Travis, Williamson | 45 min |
| May 1, 8:17 PM CDT | Areal Flood Advisory | EWX | Blanco, Hays, Travis | 118 min |
| May 1, 8:17 PM CDT | Special Weather Statement | EWX | Travis | 43 min |
| May 1, 8:22 PM CDT | Flash Flood Warning | EWX | Travis | 3 hr |
| May 1, 8:54 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 2 hr |
| May 1, 8:56 PM CDT | Special Weather Statement | EWX | Williamson | 49 min |
| May 1, 9:21 PM CDT | Special Weather Statement | EWX | Gillespie | 54 min |
| May 1, 9:53 PM CDT | Special Weather Statement | EWX | Llano | 52 min |
| May 1, 9:59 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 22 min |
| May 1, 10:44 PM CDT | Special Weather Statement | EWX | Burnet | 31 min |
| May 1, 11:39 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 66 min |
| May 2, 12:03 AM CDT | Special Weather Statement | EWX | Gillespie | 42 min |
| May 2, 12:17 AM CDT | Severe Thunderstorm Warning | EWX | Gillespie | 28 min |
| May 2, 12:23 AM CDT | Areal Flood Advisory | EWX | Gillespie, Llano | 102 min |
| May 2, 12:38 AM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Gillespie, Llano | 67 min |
| May 2, 1:19 AM CDT | Special Weather Statement | EWX | Burnet | 41 min |
| May 2, 2:18 AM CDT | Special Weather Statement | EWX | Williamson | 42 min |
| May 2, 2:53 PM CDT | Areal Flood Advisory | EWX | Caldwell, Comal, Guadalupe, Hays | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.